Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


my belly is full of luv (literally) thank you PI!!!
Jul 27, 2008

Dr. Bob, Without a doubt, since i added PI to my regime i have become fat -in the belly- really its a belly of luv and if you turn over - you probably still wouldn't find (be at the end of the world- it just keeps going and going literally). is this the famous protease pauch that they discuss???? I am fat- its gross! Oh my god what in gay hell- its bigger today than Arnold in Junior. Oh how will i survive??? Passion me! Lost seaman

Response from Dr. Frascino

Hello Lost Seaman,

Lipohypertrophy (abnormal fat deposits) is indeed an annoying and disfiguring potential side effect. I've addressed this topic recently and don't have any new information to report. Consequently, I'll just reprint below my recent post from the archives. I'll be attending the World AIDS Conference in Mexico City next week. Hopefully we'll learn more at that meeting as new scientific studies are presented. I'll keep you posted.

Dr. Bob

Abdominal Fat accumulation Mar 23, 2008

Dear Doc

My stomach sticking out is probably the worst thing for me after successful haart therapy and the fact that i made by the skin of my teeth here in the third world.

I read an article in your latest issue that suggest use of anti diabetic medicines besides diet and exercise.

Do you think i need to march in to my doctor and demand to put on anti diabetic medicine same way i did with making the switch from Stavudine to Tenofovir.

Which anti diabetic medicines ? I am borderline diabetic which is probably receding due to the arv switch.

Also i may mention that when educated HIVers get together you are invariably discussed and nice things are said about you. Love you !

Response from Dr. Frascino

Hello,

Lipohypertrophy is the medical term for abnormal fat accumulation in specific areas (abdomen, neck, breasts, upper back torso) related to HIV and/or HIV medications. To date we have not been able to definitively link lipohypertrophy to any specific HIV medication. Current hypotheses include increased visceral abdominal fat (belly fat) could be a consequence of an inflammatory response resulting from immune reconstitution (rise in CD4 cells). Fat gain might also be linked to insulin resistance.

A variety of treatments have been tried for lipohypertrophy. Recombinant human growth hormone as well as Tesamorelin-TH9507 (a growth hormone precursor) have been tried with disappointing results: Significant side effects and the return of fat quickly if the medication is discontinued. Leptin, a hormone that affects appetite and stimulates the metabolism of fat, is being evaluated. Testosterone and oral anabolic steroids (oxandrolone) have been tried, but these agents can cause problems with cholesterol levels. The diabetes drug you refer to in your question is Metformin (glucophage). It does improve glucose tolerance and decrease visceral fat. However, it can cause diarrhea, weight loss and low blood sugar. Diet and exercise may be the best and safest intervention at this time. Stay tuned. We'll keep you posted as we learn more about this annoying and disfiguring problem.

Dr. Bob


Previous
"incapcitating fatigue with Abacavir."
Next
A Difficult Question ? (WHEN TO START TREATMENT 2008)

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement